Alert archive / Idaho / Special Weather Statements in 2016

Special Weather Statement, NWS Boise, ID

March 21, 2016Gem County, Idaho

NWS Boise, ID issued this special weather statement at Mar 21, 2016, 2:21 PM MDT for Gem County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2016, 2:21 PM MDT (20:21 UTC)
Expired
Mar 21, 2016, 2:45 PM MDT
In force
24 min
Issued by
NWS Boise, ID

County Gem County, ID

The radar

The Boise radar (KCBX), 44 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS85 KBOI 212021
SPSBOI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
221 PM MDT MON MAR 21 2016
 
IDZ012-014-212045-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY ID-
221 PM MDT MON MAR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEM AND NORTHWESTERN
ADA COUNTIES UNTIL 245 PM MDT...

AT 221 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR EMMETT...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMMETT...EAGLE...STAR...SWEET...FIREBIRD SPEEDWAY AND MONTOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4364 11649 4408 11651 4415 11628 4381 11628
TIME...MOT...LOC 2021Z 239DEG 13KT 4385 11643 

$$

VM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this special weather statement went out at Mar 21, 10:08 AM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Mar 21, 10:08 AM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1008 AM MDT MON MAR 21 2016

.DISCUSSION...OVERNIGHT TEMPERATURES RANGED FROM 47 AT BOISE TO
NEAR FREEZING ACROSS NW HARNEY COUNTY AND MUCH OF CENTRAL IDAHO.
PRECIPITATION AMOUNTS WERE MOSTLY LIGHT /AROUND 0.05/ ACROSS SE
OREGON THROUGH THE TREASURE VALLEY. OTHER REPORTS /INCLUDING COCORAHS
AND MESOWEST/ SHOWED 24 HR AMOUNTS FROM 0.10 TO 0.25 ACROSS THE
BOISE FOOTHILLS THROUGH CENTRAL IDAHO MOUNTAINS. RAIN IS FINALLY MAKING
ITS WAY THROUGH SOUTH CENTRAL IDAHO AND LIGHTNING WAS REPORTED
WEST OF JEROME. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING MAINLY ACROSS SOUTH CENTRAL IDAHO AND IN THE MOUNTAINS.
BREEZY ACROSS SOUTHEAST OREGON S OF HIGHWAY 20 AND WINDY TUESDAY
AFTERNOON EAST OF BOISE THROUGH THE MAGIC VALLEY.

&&

.AVIATION...GENERALLY VFR. SCATTERED MVFR TO IFR SHOWERS AND
ISOLATED THUNDERSTORMS. SNOW LEVELS 6-7KFT MSL LOWERING TO 3KFT MSL
BY 12Z/TUE. SURFACE WINDS BECOMING SOUTHWESTERLY 10-20KT WITH GUSTS
TO 35KT IN SE OREGON. WINDS SHIFTING TO WESTERLY-NORTHWESTERLY 10-
20KT WITH GUSTS TO 35KT WITH FRONTAL PASSAGE BETWEEN 00Z/TUE TO
12Z/TUE. WINDS ALOFT AT 10KFT MSL...SW 30-45KT BECOMING NW 30-40KT
BY 12Z/TUE.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY...UPPER LEVEL TROUGH ALONG
THE PACIFIC NORTHWEST COAST THIS MORNING WILL TRANSITION EASTWARD
TODAY ACROSS OREGON AND INTO SOUTHWEST IDAHO ON TUESDAY. STRONG
UPPER LEVEL JET /110 KTS/ EXTENDING FROM NORTHWEST NEVADA INTO
EASTERN IDAHO AS BEEN THE FOCUS OF CONVECTIVE SHOWERS THIS MORNING
IN SOUTHWEST IDAHO. A MAJORITY OF SHOWER ACTIVITY WILL BE LIMITED
TO THE PLACEMENT OF THE UPPER LEVEL JET TODAY WHICH WILL BE SOUTH
OF A ROME- MOUNTAIN HOME-SUN VALLEY LINE AS WELL AS AHEAD OF COLD
FRONT LATER THIS AFTERNOON ACROSS SOUTHEAST OREGON. A FEW
THUNDERSTORMS ARE POSSIBLE BUT ONLY IN THE ABOVE MENTIONED WHERE
THE BEST DYNAMICS WILL BE LOCATED. A COLD FRONT WILL REACH
SOUTHEAST OREGON BETWEEN 00Z-03Z AND SOUTHWEST IDAHO BETWEEN 03Z-
06Z. EXPECT BREEZY CONDITIONS TODAY AHEAD OF THE FRONT ESPECIALLY
ACROSS SOUTHEAST OREGON WITH WINDS GUSTS UP TO 35 KTS.
TEMPERATURES WILL AGAIN BE MILD /LOW 60S IN THE VALLEY/ TODAY BUT
WILL COOL BY ABOUT 10 DEGREES ON TUESDAY UNDER THE UPPER LEVEL
TROUGH. COLD AND BREEZY CONDITIONS ON TUESDAY WITH CONVECTIVE
SHOWERS EXPECTED IN THE AFTERNOON. SNOW LEVELS AROUND 6500 FEET
TODAY WILL LOWER TO 3500 FEET TUESDAY MORNING.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...PROGRESSIVE PATTERN
REMAINS IN PLACE INTO NEXT WEEKEND. A DRYING TREND ON WEDNESDAY AS A
QUICK MOVING SHORT WAVE RIDGE TRANSITIONS ACROSS THE REGION. THIS IS
FOLLOWED BY A LOW PRESSURE SYSTEM WHICH TRACKS THROUGH THE PACIFIC
NORTHWEST LATE THURSDAY INTO FRIDAY WITH RAIN AND SNOW SHOWERS. SNOW
LEVELS WILL DROP TO AROUND 4K FEET AS THE UPPER TROUGH PASSES ON
FRIDAY. DRIER CONDITIONS SATURDAY INTO SUNDAY WITH PRECIPITATION
CHANCES INCREASING LATE SUNDAY AS ANOTHER LOW PRESSURE SYSTEM MOVES
IN TO THE PACIFIC NORTHWEST FOR EARLY NEXT WEEK. TEMPERATURES ARE AT
OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION.....KA
PREV SHORT TERM...JDS
PREV LONG TERM....DG

In the hours before

Special weather statement, Mar 21, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
221 PM MDT MON MAR 21 2016

IDZ012-014-212045-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY ID-
221 PM MDT MON MAR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEM AND NORTHWESTERN
ADA COUNTIES UNTIL 245 PM MDT...

AT 221 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR EMMETT...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMMETT...EAGLE...STAR...SWEET...FIREBIRD SPEEDWAY AND MONTOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4364 11649 4408 11651 4415 11628 4381 11628
TIME...MOT...LOC 2021Z 239DEG 13KT 4385 11643

VM

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:10 PM MDTWind AdvisoryBOIGooding, Jerome, Twin Falls28 hr
Mar 21, 4:17 PM MDTSpecial Weather StatementBOIAda43 min
Mar 21, 4:48 PM MDTSpecial Weather StatementBOIAda57 min
Mar 21, 4:57 PM MDTSpecial Weather StatementBOIGem48 min
Mar 21, 5:54 PM MDTSpecial Weather StatementBOIElmore66 min

Nearby

Special Weather Statements in Idaho, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.